Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

The minimal conforming $ H^k$ finite element spaces on $ R^n$ rectangular grids


Authors: Jun Hu and Shangyou Zhang
Journal: Math. Comp. 84 (2015), 563-579
MSC (2010): Primary 65N30
DOI: https://doi.org/10.1090/S0025-5718-2014-02871-8
Published electronically: August 14, 2014
MathSciNet review: 3290955
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A family of $ C^{k-1}$-$ Q_{k}$ finite elements on $ R^n$ rectangular grids is constructed. The finite element space is shown to be the full $ C^{k-1}$-$ Q_{k}$ space and possess the optimal order of approximation property. The polynomial degree is minimal in order to form such a $ H^{k}$ finite element space. Numerical tests are provided for using the 2D $ C^1$-$ Q_{2}$ and $ C^2$-$ Q_{3}$ finite elements.


References [Enhancements On Off] (What's this?)

  • [1] Vilhelm Adolfsson and Jill Pipher, The inhomogeneous Dirichlet problem for $ \Delta ^2$ in Lipschitz domains, J. Funct. Anal. 159 (1998), no. 1, 137-190. MR 1654182 (99m:35048), https://doi.org/10.1006/jfan.1998.3300
  • [2] Peter Alfeld and Maritza Sirvent, The structure of multivariate superspline spaces of high degree, Math. Comp. 57 (1991), no. 195, 299-308. MR 1079007 (92m:65017), https://doi.org/10.2307/2938675
  • [3] M. S. Agranovich, On the theory of Dirichlet and Neumann problems for linear strongly elliptic systems with Lipschitz domains, Funktsional. Anal. i Prilozhen. 41 (2007), no. 4, 1-21, 96 (Russian, with Russian summary); English transl., Funct. Anal. Appl. 41 (2007), no. 4, 247-263. MR 2411602 (2009b:35070), https://doi.org/10.1007/s10688-007-0023-x
  • [4] J. H. Argyris, I. Fried, D. W. Scharpf, The TUBA family of plate elements for the matrix displacement method, The Aeronautical Journal of the Royal Aeronautical Society 72 (1968), pp. 514-517.
  • [5] Philippe G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland Publishing Co., Amsterdam, 1978, Studies in Mathematics and its Applications, Vol. 4. MR 0520174 (58 #25001)
  • [6] Monique Dauge, Problèmes de Neumann et de Dirichlet sur un polyèdre dans $ {\bf R}^3$: régularité dans des espaces de Sobolev $ L_p$, C. R. Acad. Sci. Paris Sér. I Math. 307 (1988), no. 1, 27-32 (French, with English summary). MR 954085 (90a:35057)
  • [7] Monique Dauge, Elliptic Boundary Value Problems on Corner Domains, Lecture Notes in Mathematics, vol. 1341, Springer-Verlag, Berlin, 1988. Smoothness and asymptotics of solutions. MR 961439 (91a:35078)
  • [8] V. Girault and L. R. Scott, Hermite interpolation of nonsmooth functions preserving boundary conditions, Math. Comp. 71 (2002), no. 239, 1043-1074 (electronic). MR 1898745 (2003e:65012), https://doi.org/10.1090/S0025-5718-02-01446-1
  • [9] J. Hu, Y. Q. Huang and Q. Lin. The lower bounds for eigenvalues of elliptic operators-by nonconforming finite element methods. arXiv:1112.1145v2[math.NA], 2013.
  • [10] Jun Hu, Yunqing Huang, and Shangyou Zhang, The lowest order differentiable finite element on rectangular grids, SIAM J. Numer. Anal. 49 (2011), no. 4, 1350-1368. MR 2817542 (2012h:65274), https://doi.org/10.1137/100806497
  • [11] Jun Hu and Zhong-ci Shi, Constrained quadrilateral nonconforming rotated $ {\mathcal {Q}}_1$ element, J. Comput. Math. 23 (2005), no. 6, 561-586. MR 2190317 (2006k:65324)
  • [12] Jun Hu and Zhong-Ci Shi, The best $ L^2$ norm error estimate of lower order finite element methods for the fourth order problem, J. Comput. Math. 30 (2012), no. 5, 449-460. MR 2988473, https://doi.org/10.4208/jcm.1203-m3855
  • [13] David Jerison and Carlos E. Kenig, The inhomogeneous Dirichlet problem in Lipschitz domains, J. Funct. Anal. 130 (1995), no. 1, 161-219. MR 1331981 (96b:35042), https://doi.org/10.1006/jfan.1995.1067
  • [14] Vladimir Kozlov and Vladimir Mazya, Asymptotic formula for solutions to elliptic equations near the Lipschitz boundary, Ann. Mat. Pura Appl. (4) 184 (2005), no. 2, 185-213. MR 2149092 (2006b:35070), https://doi.org/10.1007/s10231-004-0108-6
  • [15] Heejeong Lee and Dongwoo Sheen, A new quadratic nonconforming finite element on rectangles, Numer. Methods Partial Differential Equations 22 (2006), no. 4, 954-970. MR 2230281 (2007a:65201), https://doi.org/10.1002/num.20131
  • [16] Chunjae Park and Dongwoo Sheen, $ P_1$-nonconforming quadrilateral finite element methods for second-order elliptic problems, SIAM J. Numer. Anal. 41 (2003), no. 2, 624-640 (electronic). MR 2004191 (2004i:65125), https://doi.org/10.1137/S0036142902404923
  • [17] M. J. D. Powell and M. A. Sabin, Piecewise quadratic approximations on triangles, ACM Trans. Math. Software 3 (1977), no. 4, 316-325. MR 0483304 (58 #3319)
  • [18] Larry L. Schumaker, Spline Functions: Basic Theory, 3rd ed., Cambridge Mathematical Library, Cambridge University Press, Cambridge, 2007. MR 2348176 (2008i:41002)
  • [19] L. Ridgway Scott and Shangyou Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp. 54 (1990), no. 190, 483-493. MR 1011446 (90j:65021), https://doi.org/10.2307/2008497
  • [20] Chung Tze Shih, On a spline finite element method, Math. Numer. Sinica 1 (1979), no. 1, 50-72 (Chinese, with English summary). MR 656879 (83e:73059)
  • [21] Ming Wang and Jinchao Xu, Minimal finite element spaces for $ 2m$-th-order partial differential equations in $ R^n$, Math. Comp. 82 (2013), no. 281, 25-43. MR 2983014, https://doi.org/10.1090/S0025-5718-2012-02611-1
  • [22] Ming Wang, Zhong-Ci Shi, and Jinchao Xu, Some $ n$-rectangle nonconforming elements for fourth order elliptic equations, J. Comput. Math. 25 (2007), no. 4, 408-420. MR 2337403 (2008e:65366)
  • [23] Xuejun Xu and Shangyou Zhang, A new divergence-free interpolation operator with applications to the Darcy-Stokes-Brinkman equations, SIAM J. Sci. Comput. 32 (2010), no. 2, 855-874. MR 2609343 (2011g:76108), https://doi.org/10.1137/090751049
  • [24] Shangyou Zhang, A family of 3D continuously differentiable finite elements on tetrahedral grids, Appl. Numer. Math. 59 (2009), no. 1, 219-233. MR 2474112 (2010a:65250), https://doi.org/10.1016/j.apnum.2008.02.002
  • [25] Shangyou Zhang, On the full $ C_1$-$ Q_k$ finite element spaces on rectangles and cuboids, Adv. Appl. Math. Mech. 2 (2010), no. 6, 701-721. MR 2719052 (2011i:65230)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N30

Retrieve articles in all journals with MSC (2010): 65N30


Additional Information

Jun Hu
Affiliation: LMAM and School of Mathematical Sciences, Peking University, Beijing 100871, People’s Republic of China
Email: hujun@math.pku.edu.cn

Shangyou Zhang
Affiliation: Department of Mathematical Sciences, University of Delaware, Newark, Delawre 19716
Email: szhang@udel.edu

DOI: https://doi.org/10.1090/S0025-5718-2014-02871-8
Keywords: Conforming finite element, rectangular grid
Received by editor(s): January 27, 2013
Received by editor(s) in revised form: May 10, 2013, June 6, 2013, and August 1, 2013
Published electronically: August 14, 2014
Additional Notes: The first author was supported by the NSFC Project 11271035, and in part by the NSFC Key Project 11031006.
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society